Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 123, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2017, 7:53 PM EDT for Lee County, Richland County, Sumter County, South Carolina. It was in force for 67 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 7:53 PM EDT (23:53 UTC)
- Expired
- Jul 6, 2017, 9:00 PM EDT
- In force
- 67 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lee County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 79 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 8:08 PM EDT | TSTM WND DMG | 1 N Dalzell, SC | REPORTED TREES DOWN ALONG BLACK RIVER ROAD. A TREE BLOCKING CRESTVIEW ROAD NEAR BLACK RIVER ROAD. A POWER LINE WAS DOWN NEAR DORSEY DRIVE. |
| Jul 6, 8:18 PM EDT | TSTM WND DMG | 5 Nnw Oswego, SC | REPORTED A TREE DOWN ON BIDDLE ROAD NEAR U.S. HIGHWAY 15. |
| Jul 6, 8:19 PM EDT | TSTM WND DMG | 5 Nnw Oswego, SC | REPORTED A TREE DOWN ALONG SUMTER HIGHWAY, U.S. HIGHWAY 15. |
| Jul 6, 8:22 PM EDT | TSTM WND DMG | 6 Sse Bishopville, SC | REPORTED TREES AND POWER LINES SOUTH OF BISHOPVILLE ON WISACKY HIGHWAY. |
| Jul 6, 8:49 PM EDT | TSTM WND DMG | 5 Ese Lynchburg, SC | REPORTED A TREE DOWN ALONG THE SOUTHBOUND LANE OF I-95 NEAR EXIT 146. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998
WUUS52 KCAE 062353
SVRCAE
SCC061-079-085-070100-
/O.NEW.KCAE.SV.W.0123.170706T2353Z-170707T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
753 PM EDT THU JUL 6 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lee County in central South Carolina...
Sumter County in central South Carolina...
East central Richland County in central South Carolina...
* Until 900 PM EDT
* At 752 PM EDT, severe thunderstorms were located along a line
extending from 12 miles southeast of Lugoff to near Oakland, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sumter, Bishopville, South Sumter, Mulberry, Oakland, Millwood,
Mayesville, Lynchburg, Cane Savannah, Oswego, Dalzell, Lakewood,
Wedgewood, East Sumter, Cherryvale, Rembert, Shiloh, Stateburg and
Privateer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3383 8021 3382 8066 3408 8070 3408 8066
3411 8062 3410 8058 3417 8048 3426 8013
3420 8011 3416 8016 3415 8015 3409 8008
3408 8003 3404 7999 3401 7991 3399 7989
TIME...MOT...LOC 2352Z 262DEG 33KT 3406 8060 3392 8055
HAIL...<.75IN
WIND...60MPH
$$
RC2 follow-up statements
153
WWUS52 KCAE 070025
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
825 PM EDT THU JUL 6 2017
SCC079-070034-
/O.CAN.KCAE.SV.W.0123.000000T0000Z-170707T0100Z/
Richland SC-
825 PM EDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RICHLAND COUNTY
IS CANCELLED...
The storms which prompted the warning have Moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3383 8021 3382 8062 3385 8063 3397 8062
3400 8065 3403 8060 3408 8064 3411 8062
3410 8058 3418 8047 3426 8014 3426 8013
3420 8011 3416 8016 3409 8008 3408 8003
3399 7989
TIME...MOT...LOC 0024Z 265DEG 33KT 3403 8037 3391 8021
$$
SCC061-085-070100-
/O.CON.KCAE.SV.W.0123.000000T0000Z-170707T0100Z/
Lee SC-Sumter SC-
825 PM EDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR LEE AND SUMTER COUNTIES...
At 824 PM EDT, severe thunderstorms were located along a line
extending from near Mulberry to 7 miles east of South Sumter, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated and reports of downed trees.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sumter, Bishopville, South Sumter, Mulberry, Oakland, Millwood,
Mayesville, Lynchburg, Cane Savannah, Oswego, Dalzell, Lakewood,
Wedgewood, East Sumter, Cherryvale, Rembert, Shiloh, Stateburg and
Privateer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3383 8021 3382 8062 3385 8063 3397 8062
3400 8065 3403 8060 3408 8064 3411 8062
3410 8058 3418 8047 3426 8014 3426 8013
3420 8011 3416 8016 3409 8008 3408 8003
3399 7989
TIME...MOT...LOC 0024Z 265DEG 33KT 3403 8037 3391 8021
HAIL...<.75IN
WIND...60MPH
$$
RC648
WWUS52 KCAE 070053
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
853 PM EDT THU JUL 6 2017
SCC061-085-070102-
/O.EXP.KCAE.SV.W.0123.000000T0000Z-170707T0100Z/
Lee SC-Sumter SC-
853 PM EDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR LEE AND SUMTER COUNTIES WILL
EXPIRE AT 900 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and are moving out of the warned area. Therefore the warning
will be allowed to expire. However gusty winds are still possible
with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3383 8021 3382 8062 3385 8063 3397 8062
3400 8065 3403 8060 3408 8064 3411 8062
3410 8058 3418 8047 3426 8014 3426 8013
3420 8011 3416 8016 3409 8008 3408 8003
3399 7989
TIME...MOT...LOC 0052Z 262DEG 33KT 3406 8015 3394 7999
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 7:49 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 6, 7:49 PM EDT, 4 minutes before
Area Forecast Discussion National Weather Service Columbia SC 749 PM EDT Thu Jul 6 2017 .SYNOPSIS... Typical summer pattern will persist through Friday with Bermuda high pressure extending from the Western Atlantic into the Gulf of Mexico and a lee-side trough in the local area. Temperatures will be above normal through the week. A cold front will move through over the weekend, then return north as a warm front early next week. This could result in increased rain chances across the area. && .NEAR TERM /THROUGH FRIDAY/... Upper ridge over the southeastern states early this evening will begin to slip southward tonight as an upper trough moves into the Ohio Valley. Bermuda high continues offshore with weak surface trough across the Midlands into central GA. Severe storms developed earlier in an unstable environment, enhanced by the presence of a surface trough. This resulted in numerous reports of downed trees and power lines across portions of the western/central Midlands and CSRA. Scattered to numerous showers and thunderstorms continue to progress across the eastern Midlands early this evening, and cannot rule out a strong or isolated severe storm still occurring through about 9 pm given SBCAPE values of 2000-3000 J/kg. The primary threat will remain an isolated damaging wind gust given dry air aloft, which is supporting DCAPE values over 1200 J/kg. Storms will dissipate late this evening, with some clearing occurring. Lows should be in the low to mid 70s. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... The upper ridge will get suppressed farther to the south on Friday as a long-wave trough approaches from the northwest and slowly moves through late Friday and Friday night. A weak lee-side trough at the surface will also move into the area, and could be the focus for isolated to scattered showers and thunderstorms Friday afternoon into Friday evening. Despite an increase in cloud cover, weak compressional heating and a slight downslope component to the low level flow will keep temperatures in the mid 90s and heat index values in the 99-104 range. Focus for storms early Saturday afternoon may be in the east associated with surface trough...but models suggest an upper disturbance and weak cold front will approach late in the day so thunderstorms may be approaching from the Upstate. Front appears will be slow to move through Saturday night. Presence of boundary may allow some convection to linger. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A strong upper level ridge will prevail over the Four Corners region, while a corresponding long wave through settles over much of the eastern U.S. through most of the long term period. the weak front appears to move through our FA early Sunday, and hang up near the coast Sunday afternoon. The front appears will lift back to the north some as a warm front early next week. The upper level trough, increased moisture and the surface front may result in increased rain chances over the weekend and especially early next week. Continued chance pops. Temperatures will modify and remain near normal through early next week. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Convection continues to shift east of the terminals, but will need to maintain a tempo group for showers or thunderstorms and some flight restrictions at CAE, CUB and OGB through about 01Z. Otherwise, VFR conditions forecast later tonight through Friday afternoon. The potential for fog and/or stratus formation toward daybreak appears low given coupled surface winds, and drier air in the low levels of the atmosphere. Convection could develop again later Friday afternoon as an upper level disturbance approaches and a surface trough remains in place. However, given uncertainty in timing/coverage this far out prefer to leave mention of any thunderstorms out of the 00Z TAFs. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in late night/early morning stratus/fog, along with scattered mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 6, 3:59 AM EDT, 15 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 359 AM EDT Thu Jul 6 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070800- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 359 AM EDT Thu Jul 6 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. An isolated thunderstorm could reach severe limits this afternoon and evening, more likely northern areas. Damaging wind gusts will be the primary hazard with any severe thunderstorms. Afternoon heat index values near 105. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat index values 100-105 Friday. Scattered mainly afternoon and evening thunderstorms each day Friday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 6, 6:05 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
605 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND DMG 11 NW LINCOLNTON 33.91N 82.60W
07/06/2017 LINCOLN GA EMERGENCY MNGR
REPORTED 10 POWER POLES SNAPPED AND LINES
DOWN NEAR THE INTERSECTION OF GRABALL ROAD
AND HIGHWAY 79.
&&
LCVLocal storm report, Jul 6, 6:17 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
617 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 8 NNW NEWBERRY 34.38N 81.68W
07/06/2017 NEWBERRY SC LAW ENFORCEMENT
REPORTED TREE DOWNED A POWER LINE AND IS
BLOCKING JALAPA ROAD NEAR I-26.
&&
LCVLocal storm report, Jul 6, 6:58 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
658 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG 5 W MURPHYS ESTATES 33.61N 82.02W
07/06/2017 EDGEFIELD SC LAW ENFORCEMENT
REPORTED A TREE DOWN ON CHERRY TREE LANE.
&&
LCVLocal storm report, Jul 6, 7:01 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
701 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 5 NW JOHNSTON 33.89N 81.87W
07/06/2017 EDGEFIELD SC LAW ENFORCEMENT
REPORTED SEVERAL TREES DOWN ACROSS THE
NORTHERN PORTION OF THE COUNTY. ONE AREA WAS
NEAR OLD CHAPPELLS FERRY ROAD AND LONG CANE
ROAD.
&&
LCVSpecial weather statement, Jul 6, 7:11 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
711 PM EDT THU JUL 6 2017
SCZ028-029-031-070015-
Sumter-Richland-Lee-
711 PM EDT THU JUL 6 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LEE...NORTHWESTERN
SUMTER...EASTERN RICHLAND AND SOUTHEASTERN KERSHAW COUNTIES...
At 710 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Bishopville to near
Oakland. Movement was east at 20 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Sumter, Bishopville, Oakland, Mulberry, Oswego, Dalzell, Cherryvale,
Rembert and Stateburg.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Report large hail...
damaging winds or flooding to local law enforcement. Send reports by
Facebook or Twitter to NWSColumbia, e-
mail us at caewx@noaa.gov or call 803-234-4115.
LAT...LON 3416 8016 3411 8012 3394 8035 3394 8056
3401 8062 3404 8060 3408 8064 3411 8062
3410 8058 3417 8047 3423 8043 3428 8044
3430 8036 3434 8036 3436 8029 3432 8024
3437 8018 3432 8017 3423 8011 3420 8011
TIME...MOT...LOC 2310Z 256DEG 16KT 3416 8036 3405 8055
RCLocal storm report, Jul 6, 7:43 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EDT THU JUL 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND DMG 2 NW BLYTHEWOOD 34.24N 81.00W
07/06/2017 FAIRFIELD SC LAW ENFORCEMENT
REPORTED TREES DOWN ALONG I-77 NEAR THE
RICHLAND COUNTY AND FAIRFIELD COUNTY LINE.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:07 PM EDT | Special Weather Statement | CAE | Lancaster | 53 min |
| Jul 5, 8:57 PM EDT | Special Weather Statement | CAE | Chesterfield, Kershaw | 63 min |
| Jul 6, 4:48 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 27 min |
| Jul 6, 4:58 PM EDT | Special Weather Statement | CAE | McCormick | 47 min |
| Jul 6, 5:11 PM EDT | Special Weather Statement | CAE | McCormick | 49 min |
| Jul 6, 5:16 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 59 min |
| Jul 6, 5:23 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 52 min |
| Jul 6, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 45 min |
| Jul 6, 5:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 53 min |
| Jul 6, 5:53 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Saluda | 67 min |
| Jul 6, 6:14 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 26 min |
| Jul 6, 6:21 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland | 54 min |
| Jul 6, 7:11 PM EDT | Special Weather Statement | CAE | Lee | 64 min |
| Jul 6, 7:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.